Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 28, NWS Pueblo, CO

June 7, 1998Otero County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 7, 1998, 5:02 PM MDT for Otero County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 1998, 5:02 PM MDT (23:02 UTC)
Expired
Jun 7, 1998, 6:00 PM MDT
In force
58 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Otero County, CO

The radar

The Pueblo radar (KPUX), 74 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 2:15 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 072302 RRA
SVRPUB
COC089-080000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
502 PM MDT SUN JUN 7 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTERO COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 600 PM MDT

* AT 500 PM MDT...RADAR SHOWED A SEVERE STORM 24 MILES SOUTHWEST OF
  LA JUNTA...OR 16 MILES SOUTHWEST HAWLEY MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED WILL BE HIGHWAY 10 FROM 16 MILES SOUTHWEST
OF HAWLEY TO HAWLEY  AT THIS TIME...THE MOST LIKELY SEVERE WEATHER
WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS.  A TORNADO WATCH
IS IN EFFECT.  SEVERE STORMS CAN PRODUCE TORNADOES. IF YOU ARE IN
OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM
AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.

PME/RG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 1:40 PM MDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 7, 1:40 PM MDT, 3 hours 22 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
140 PM MDT SUN JUN 7 1998

THE POTENTIAL FOR SEVERE WEATHER FOR THE LATE AFTERNOON AND EVENING
HOURS IS THE MAIN FORECAST CONCERN.  AT NOON SATELLITE SHOWED AN
UPPER LOW CENTERED OVER THE UT/AZ/NV BORDER AREA.  SURFACE PRESSURES
OVER COLORADO WERE CONTINUING TO FALL AND A STRONG PRESSURE GRADIENT
OVER THE EASTERN PLAINS HAS RESULTED IN VERY WINDY CONDITIONS.  THE
STRONG LOW LEVEL SOUTHERLY FLOW OVER THE EASTERN PLAINS IS DRAWING
MOIST AIR INTO THE SOUTHEAST PLAINS.  DEW POINTS ACROSS THE
SOUTHEAST PLAINS RANGED FROM THE MID 40S TO AROUND 50...AND THE
ATMOSPHERE WILL CONTINUE TO DESTABILIZE AS LOW LEVEL MOISTURE
CONTINUE TO BE DRAW INTO THE AREA FROM THE SOUTH.  ALSO UPPER JET IS
MOVING OVER THE AREA.  SEEMS THAT SEVERE WEATHER IS CERTAINLY
POSSIBLE AND ONE SEVERE THUNDERSTORM WATCH HAS ALREADY BEEN ISSUED
FROM EAST CENTRAL COLORADO AND NORTH.  WILL GO WITH OVERNIGHT LOWS
SOMEWHERE AROUND GUIDANCE...EXCEPT FOR THE SAN LUIS VALLEY WHERE
GUIDANCE SEEMS A LITTLE LOW.

In the hours before

Special weather statement, Jun 7, 11:45 AM MDT, 5 hours 17 minutes before
COZ060>081-070600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1145 AM MDT SUN JUN 7 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

...SEVERE THUNDERSTORMS POSSIBLE OVER MUCH OF SOUTHEAST COLORADO
TODAY...

AN APPROACHING UPPER LEVEL WEATHER SYSTEM AND JET STREAM WILL
CAUSE THE LOW LEVEL WIND FLOW OVER MUCH OF EASTERN COLORADO TO DRAW
WARM...MOIST AIR FROM THE SOUTH...WHILE WINDS ALOFT INCREASE THIS
AFTERNOON.   THE COMBINATION OF INCREASED LOW LEVEL MOISTURE AND STRONG
WINDS ALOFT WILL ALLOW FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND EVENING OVER PORTIONS OF SOUTHEAST COLORADO.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY.
HOWEVER...STORMS THAT MOVE OVER THE EASTERN PLAINS INTO THE AREA WHERE
THE LOW LEVEL MOISTURE WILL BE BETTER...WILL HAVE THE BEST CHANCE AT
BECOMING SEVERE.  AT THIS TIME IT LOOKS LIKE THE BEST CHANCE FOR SEVERE
WEATHER WILL BE EAST OF A LINE FROM LA JUNTA TO KIM.

WEST OF THIS LINE SOME THUNDERSTORMS MAY ALSO BE SEVERE WITH THE MAIN
THREAT COMING FROM STRONG THUNDERSTORM WINDS...WHICH COULD LOCALLY GUST
TO AROUND 60 OR 70 MPH.  THIS AREA INCLUDES COLORADO SPRINGS...PUEBLO...
TRINIDAD AND ALAMOSA.

EAST OF THE LA JUNTA TO KIM LINE...HAIL GREATER THAN ONE INCH IN
DIAMETER AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE
WITH THUNDERSTORMS.  A FEW TORNADOES MAY ALSO BE POSSIBLE.

TUNE IN TO NOAA WEATHER RADIO FOR UPDATES ON POTENTIAL SEVERE WEATHER
TODAY.
Special weather statement, Jun 7, 11:45 AM MDT, 5 hours 17 minutes before
COZ060>081-070600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1145 AM MDT SUN JUN 7 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

...SEVERE THUNDERSTORMS POSSIBLE OVER MUCH OF SOUTHEAST COLORADO
TODAY...

AN APPROACHING UPPER LEVEL WEATHER SYSTEM AND JET STREAM WILL
CAUSE THE LOW LEVEL WIND FLOW OVER MUCH OF EASTERN COLORADO TO DRAW
WARM...MOIST AIR FROM THE SOUTH...WHILE WINDS ALOFT INCREASE THIS
AFTERNOON.   THE COMBINATION OF INCREASED LOW LEVEL MOISTURE AND STRONG
WINDS ALOFT WILL ALLOW FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND EVENING OVER PORTIONS OF SOUTHEAST COLORADO.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY.
HOWEVER...STORMS THAT MOVE OVER THE EASTERN PLAINS INTO THE AREA WHERE
THE LOW LEVEL MOISTURE WILL BE BETTER...WILL HAVE THE BEST CHANCE AT
BECOMING SEVERE.  AT THIS TIME IT LOOKS LIKE THE BEST CHANCE FOR SEVERE
WEATHER WILL BE EAST OF A LINE FROM LA JUNTA TO KIM.

WEST OF THIS LINE SOME THUNDERSTORMS MAY ALSO BE SEVERE WITH THE MAIN
THREAT COMING FROM STRONG THUNDERSTORM WINDS...WHICH COULD LOCALLY GUST
TO AROUND 60 OR 70 MPH.  THIS AREA INCLUDES COLORADO SPRINGS...PUEBLO...
TRINIDAD AND ALAMOSA.

EAST OF THE LA JUNTA TO KIM LINE...HAIL GREATER THAN ONE INCH IN
DIAMETER AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE
WITH THUNDERSTORMS.  A FEW TORNADOES MAY ALSO BE POSSIBLE.

TUNE IN TO NOAA WEATHER RADIO FOR UPDATES ON POTENTIAL SEVERE WEATHER
TODAY.

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.